Alert archive / Michigan / Special Marine Warnings in 2017

Special Marine Warning 21, NWS Grand Rapids, MI

July 7, 2017

NWS Grand Rapids, MI issued this special marine warning at Jul 7, 2017, 1:06 AM EDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 1:06 AM EDT (05:06 UTC)
Expired
Jul 7, 2017, 1:45 AM EDT
In force
39 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Green Bay radar (KGRB), 134 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1740 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

583 
WHUS53 KGRR 070506
SMWGRR
LMZ849-868-070545-
/O.NEW.KGRR.MA.W.0021.170707T0506Z-170707T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
106 AM EDT FRI JUL 7 2017

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  NEARSHORE AND OPEN WATERS FROM PENTWATER TO MANISTEE MI...

* UNTIL 145 AM EDT

* AT 105 AM EDT...THE LEADING EDGE OF SEVERE THUNDERSTORMS WERE 
  LOCATED ALONG A LINE EXTENDING FROM 8 NM NORTHWEST OF MANISTEE 
  LIGHTHOUSE TO 22 NM SOUTHEAST OF RAWLEY POINT LIGHT...MOVING EAST 
  AT 40 KNOTS.

  HAZARD...WIND GUSTS 34 KNOTS OR GREATER AND LARGE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAZARDOUS CONDITIONS ABOVE DECK IN BRIEFLY HIGHER WINDS 
           AND SUDDENLY HIGHER WAVES. LARGE HAIL COULD RESULT IN 
           STRUCTURAL DAMAGE. 

* SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY OPEN WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.

&&

LAT...LON 4426 8634 4413 8642 4406 8651 4404 8651
      4394 8645 4383 8643 4378 8644 4379 8646
      4395 8705 4412 8701 4423 8680 4428 8643
TIME...MOT...LOC 0505Z 286DEG 40KT 4435 8647 4403 8705 

HAIL...>.75IN
WIND...>34KTS

$$

JK

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special marine warning went out at Jul 6, 8:00 PM EDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jul 6, 8:00 PM EDT, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
800 PM EDT Thu Jul 6 2017

LATEST UPDATE...
Update/Aviation

.SYNOPSIS...
Issued at 329 PM EDT Thu Jul 6 2017

Showers and thunderstorms will move through after midnight. Some
of the stronger storms could bring hail and high winds. Heavy rain
and minor flooding are also possible. Another frontal system may
bring more showers and thunderstorms to the area later Sunday or
Monday. Colder air will move in briefly Friday night into the
weekend, with temperatures returning to around normal by next
week.

&&

.UPDATE...
Issued at 800 PM EDT Thu Jul 6 2017

Dropped POPs for this evening based on current radar trends. Looks
like the storms across the western UP at this time are the only
real chance for widespread precip for southwest Lower Michigan.
They should be arriving over the NW zones around midnight then
moving southeast and reaching the SE zones a few hours later.
Severe threat will be mitigated by late night arrival of storms
and lack of strong speed shear.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 329 PM EDT Thu Jul 6 2017

The main challenge in the short term deals with the potential for
severe thunderstorms this evening and tonight.

A couple rounds of thunderstorms are possible through the overnight
hours. The main time frame of concern is from roughly 5 PM near
Ludington to 4 AM for far southern Lower Michigan. Damaging winds
over 60 mph are the main threat. Large hail and heavy rain are
possible as well. Where storms repeatedly move of the same areas,
the potential for flooding exists given a moist airmass.

The short term models are not doing well and confidence is not high.
Weak lift and an unstable atmosphere will result in pulse storms
early this evening. The surface front, which will move in overnight,
will help focus the convection and lead to stronger storms. The
showers and storms should come to an end Friday morning behind the
exiting front. The area will then have a break in the weather
through at least Saturday night.

Temperatures will mainly be around normal through the short term,
except Friday night into Sunday behind the cold front. Temperatures
will be a little below normal due to cold air moving down out of
Canada.

.LONG TERM...(Sunday through Thursday)
Issued at 329 PM EDT Thu Jul 6 2017

Models are in better agreement today with the overall pattern in the
long term period of the forecast. Lingering upper troughing on
Sunday is quickly replaced by rising heights on Monday. 500mb
heights steadily rise through the remainder of the long term, so
after highs around 80 on Sunday expecting highs in the 80s next
week.

A stalled frontal boundary looks to be in the Great Lakes region
from Sunday into Tuesday. We have chances for showers and
thunderstorms through these forecast periods, but it will certainly
not be constant rain. Monday into Monday night appear to be the
forecast periods with the best chances for rainfall. We have a dry
forecast on Wednesday with surface ridging moving through the area.
Thursday rain chances return with another cold front via the GFS.

Bottom line, periodic chances for showers and storms with warmer
temperatures in the 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 800 PM EDT Thu Jul 6 2017

VFR conditions should continue through 06Z then a line of showers
and thunderstorms could bring some MVFR and brief IFR as they
move southeast overnight...possibly arriving in GRR and MKG around
07Z then south to AZO and JXN a couple hours later. The storms
should be gone by 12z...with VFR conditions for Friday.

Winds will southwest this evening around 10 knots then go
northwest on Friday morning. Strong wind gusts over 40 knots will
be possible in thunderstorms after midnight.

&&

.MARINE...
Issued at 329 PM EDT Thu Jul 6 2017

Strong to severe storms are expected with and ahead of a cold front
this evening and overnight. The main risk to mariners will be wind
gusts to over 40 knots. Behind the front, northwest winds of 10 to
15 knots with gusts to 20 will build waves of 2 to 4 feet. no
headlines needed at this time.

&&

.HYDROLOGY...
Issued at 329 PM EDT Thu Jul 6 2017

River levels are running near normal except in Central Michigan
which are still above normal for early July. Scattered thunderstorms
will put down rain amounts generally less than a half inch through
Friday morning, but locally over an inch may fall if multiple cells
move over the same area. Under the more likely of all potential
scenarios, river flooding is not expected.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...Ostuno
SYNOPSIS...63
SHORT TERM...63
LONG TERM...Duke
AVIATION...Ostuno
HYDROLOGY...CAS
MARINE...63
Hazardous weather outlook, Jul 6, 12:45 PM EDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
1245 PM EDT Thu Jul 6 2017

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
070830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
1245 PM EDT Thu Jul 6 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

A couple rounds of thunderstorms are possible from late this
afternoon through the overnight hours. The main time frame of
concern is from roughly 500 pm up towards Ludington to as late at
400 am towards Interstate 94. Damaging winds over 60 mph are the
main threat. Large hail and heavy rain are possible as well. Where
storms repeatedly move of the same areas, the potential for flooding
exists given a moist airmass.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible on Friday...then again for Sunday Night
into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

MJS/DUKE

In the hours before

Special weather statement, Jul 7, 12:09 AM EDT, 57 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1209 AM EDT FRI JUL 7 2017

MIZ037-038-070515-
Lake MI-Mason MI-
1209 AM EDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY...

At 1209 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Norwalk to 19 miles east of Kewaunee.
Movement was southeast at 40 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with these storms.

Locations impacted include...
Ludington...           Baldwin...             Ludington SP...
Scottville...          Fountain...            Free Soil...
Freesoil...            Custer...              Nirvana...
Wolf Lake...           Idlewild...            Irons...
Walhalla...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4416 8587 4382 8558 4382 8642 4383 8643
      4397 8646 4403 8651 4406 8651 4412 8643
      4418 8639
TIME...MOT...LOC 0409Z 328DEG 35KT 4432 8610 4440 8711

MWS
Special weather statement, Jul 7, 12:37 AM EDT, 29 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1237 AM EDT FRI JUL 7 2017

MIZ037>039-043>045-070530-
Oceana MI-Osceola MI-Lake MI-Mecosta MI-Newaygo MI-Mason MI-
1237 AM EDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY...

At 1236 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harrietta to 6 miles southwest of Irons to
6 miles east of Ludington SP. Movement was southeast at 45 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with these storms.

Locations impacted include...
Big Rapids...          Ludington...           Hart...
Evart...               White Cloud...         Baldwin...
Ludington SP...        Shelby...              Fremont...
Reed City...           Scottville...          Hesperia...
Marion...              Mecosta...             Barryton...
Luther...              Fountain...            Free Soil...
Mears SP...            Freesoil...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4367 8654 4375 8646 4382 8643 4397 8646
      4404 8651 4407 8651 4414 8606 4416 8510
      4367 8509 4346 8556 4348 8646 4362 8654
TIME...MOT...LOC 0436Z 333DEG 39KT 4431 8565 4408 8602 4406 8637

MWS
Special weather statement, Jul 7, 12:50 AM EDT, 16 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1250 AM EDT FRI JUL 7 2017

MIZ059-066-067-070545-
Clinton MI-Ingham MI-Eaton MI-
1250 AM EDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY...

At 1250 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dewitt to near Dimondale. Movement was
east at 30 mph.

Nickel size hail and wind gusts up to 50 mph with downed tree limbs
will be possible with these storms.

Locations impacted include...
Lansing...             Waverly...             Haslett...
East Lansing...        Williamston...         Potterville...
Dewitt...              Edgemont Park...       Webberville...
Dimondale...           Okemos...              Bath...
Bell Oak...            Holt...

LAT...LON 4262 8476 4291 8459 4294 8437 4278 8436
      4278 8416 4261 8414
TIME...MOT...LOC 0450Z 264DEG 25KT 4285 8455 4269 8464

JK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:09 AM EDTSpecial Weather StatementGRRLake, Mason66 min
Jul 7, 12:37 AM EDTSpecial Weather StatementGRRLake, Mason, Mecosta, Newaygo, Oceana, Osceola53 min
Jul 7, 12:50 AM EDTSpecial Weather StatementGRRIngham55 min
Jul 7, 1:24 AM EDTSpecial Weather StatementGRRClare, Lake, Mason, Mecosta, Newaygo, Oceana and 1 more66 min
Jul 7, 1:43 AM EDTSpecial Marine WarningGRR62 min
Jul 7, 2:17 AM EDTSpecial Marine WarningGRR58 min
Jul 7, 2:26 AM EDTSpecial Weather StatementGRRAllegan, Muskegon, Oceana, Ottawa64 min
Jul 7, 2:35 AM EDTSevere Thunderstorm WarningGRRAllegan, Muskegon, Newaygo, Ottawa40 min
Jul 7, 2:58 AM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Ionia, Kent, Ottawa47 min
Jul 7, 3:24 AM EDTSevere Thunderstorm WarningGRRIonia, Kent36 min
Jul 7, 3:42 AM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Calhoun, Eaton, Ionia, Kalamazoo and 1 more33 min
Jul 7, 3:56 AM EDTSpecial Weather StatementGRRKalamazoo49 min
Jul 7, 4:10 AM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton, Ingham, Jackson50 min

Nearby

Special Marine Warnings in Michigan, 2017Every special marine warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.